Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Taken Euthyrox for cyst in thyroid gland, now have cystic acne, prescribed Levothyroxine. Is it for hypothyroidism or hyperthyroidism?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
Hello,
I was hoping you could help clarify my situation. A little over a year ago I went to see an endocrinologist because I felt a good size "bump" on my thyroid. The ultrasound showed that I had a cyst on the left side and a small mass on the right side of my thyroid gland, but all my thyroid hormone tests came back normal. The doctor stated that neither the cyst nor mass were affecting my thyroid hormone levels because they were normal. He prescibed Euthyrox 50 for a year. About two months ago I finished taking it and noticed that I started getting a lot of cystic acne. So I went to see my general physician and asked him to test my thyroid hormone levels. When the results came back, he stated that my TSH levels were very high and he prescribed Levothyroxine 75 mcg. I just started taking it yesterday, but I'm concerned because I read that Levotyroxine is used for hypothyroidism. However, although I have a couple of hypothyroid symptoms, I have more hyperthyroid symptoms. For example, I have cystic acne from very oily skin, hair loss, weight gain, cold intolerance, hot flashes, nervousness, moody, tremors, fast hearbeat, itchy skin and irritability. I don't have trouble sleeping, nor do I feel fatigued. My energy level is actually pretty good. Can you please explain this? By the way, the size of my cyst has decreased considerably because I can barely feel it. I'd appreciate any advice you can give me. Thank you.
Posted Sat, 25 Aug 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 2 hours later
Dear XXXXXXX
Thanks for writing in. High TSH implies hypothyroidism. Hypothyroid symptoms are
pretty much non specific and there isnt much correlation between presence of symptoms and
TSH value.You are having some symptoms which are not specific for either hypothyroidism or hyperthyroidism. These symptoms cannot be attributed to your thyroid problem. So dont bothrr
too much about some of these symptoms which are often seen with hyperthytoidism but can also be seen in people wothout hyperthyroidism. It is a different thing that you may require some form of treatment for these symptoms which is beyond endocrinologist'domain.
A patient can have either hypo or hyper at any given time not both. Your doc has rightly increased the dose of levothyroxine. i think it will improve some of your symptoms which could be due to hypothyroidism others will hav to be addressed separately.
Hope I have cleared ur doubts get back to me for any pending doubts
Above answer was peer-reviewed by
 
Follow-up: Taken Euthyrox for cyst in thyroid gland, now have cystic acne, prescribed Levothyroxine. Is it for hypothyroidism or hyperthyroidism? 20 minutes later
Oh, okay. I was very worried. Then I'll just continue to take my medication. Do you think the Levothyroxin will help clear my cystic acne due to my oily skin once it has "normalized" my hormone levels? Thank you.
 
 
Answered by Dr. Rahul Tawde 54 minutes later
No I dont think levothyroine is going to hav any effect whatsoever on cystic acne. You continue treatment for that from a dermatologist.Cystic acne is hardly ever related to thyroid problem. It is a separate problem and has to be dealt with as such
Thank you
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor